Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Topeka, KS

May 28, 20195 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 28, 2019, 3:19 PM CDT for 5 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 3:19 PM CDT (20:19 UTC)
Expired
May 28, 2019, 7:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:44 PM CDTHEAVY RAIN 2.251 Ese Reserve, KSTOTAL SO FAR SINCE MIDNIGHT. STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS53 KTOP 282019
FFWTOP
KSC013-085-117-131-149-290015-
/O.NEW.KTOP.FF.W.0023.190528T2019Z-190529T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
319 PM CDT Tue May 28 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Pottawatomie County in northeastern Kansas...
  Nemaha County in northeastern Kansas...
  Northern Jackson County in northeastern Kansas...
  Brown County in northeastern Kansas...
  Eastern Marshall County in northeastern Kansas...

* Until 715 PM CDT.

* At 317 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with another one to two inches expected over the 
  next few hours. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hiawatha, Sabetha, Seneca, Horton, Frankfort, Centralia, Axtell,
  Wetmore, Everest, Fairview, Robinson, Morrill, Whiting, Bern,
  Corning, Netawaka, Goff, Vermillion, Reserve and Powhattan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4000 9534 3965 9534 3965 9556 3956 9557
      3955 9659 3957 9658 3957 9661 4000 9625

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:37 PM CDT, 42 minutes earlier.

Area forecast discussion, May 28, 2:37 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue May 28 2019

A complicated setup this afternoon with clouds and elevated storms
this morning. An old outflow boundary has set up across the area
from near Minneapolis to south of Junction City to near Mayetta.
South of this boundary exits a very moist and unstable airmass.
The 18Z RAOB from TOP shows very good deep layer of 60KT from
0-6KM. Effective SRH was around 140 m2/s2. So storms south of the
boundary will very likely become supercellular. Clearing out
across central and south central KS where surface temps have
warmed into the lower 80s is expected to be the region where new
storms develop in the coming hours. There is a risk for tornadoes
with storms that are rooted in the boundary layer and remain
discrete. Some of the convective allowing models (CAMs) show
discrete storms scattered over the forecast area by 21Z. So a
tornado watch has been issued for this area.

Much of the model guidance suggests this activity will move east
of the forecast area after 7 PM. Although an upper low is progged
to remain over the central plains so some isolated showers and
storms could linger into the late evening. Lows tonight should be
cooler ranging from the upper 50s to the mid 60s with some weak
cold air advection pushing into north central KS.

The upper low is progged to remain over the central plains on
Wednesday with the Pacific front just to the south east of the
forecast area. As a shortwave lifts over the front, additional
showers and storms could move into parts of east central KS. So
have kept some POPs through the evening. Highs Wednesday are not
expected to get out of the 70s with northwest winds bringing some
cooler air into the state. Lows Wednesday night are expected to
fall into the 50s area wide with some clearing and drier air.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue May 28 2019

A weak surface ridge is progged to remain over the central plains
for Thursday and Friday. There are some difference in the models
in how they handle the upper energy shearing out. The NAM remains
more defined with the upper low and wants to generate some precip
in the heat of the day Thursday, But the GFS and ECMWF are much
more sheared out with the upper energy. So there might be some
precip, but with much less instability to work with storms do not
look to concerning.

For Saturday through Monday, mid level ridging is expected to
amplify over the southern and central plains. There is some
potential for weak disturbances to move over the top of this ridge
and force some precip. So have chance POPs scattered throughout
the forecast. The warm and humid temperatures are progged to move
back into the area by this time. So high are expected to be in the
80s with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 28 2019

An old outflow boundary is expected to gradually lift north
allowing CIGS to improve early this afternoon. TS are likely to
move through and have a TEMPO for the best window of opportunity.
Will amend the forecast as timing the storms become more
apparent. Storms are expected to move east of the terminals by the
early evening. There may be some stratus move in late tonight.
Confidence is marginal but included a tempo for MVFR CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue May 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-291945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue May 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to develop across central Kansas
around 4 PM and move across east central and parts or northeast
Kansas through 7 PM. In addition to large hail and torrential
rainfall, the storms will be capable of producing a few tornadoes.
Locally heavy rainfall could also lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a few isolated storms to develop
across far east central Kansas Wednesday afternoon into early
evening. If any storms are able to develop, they may be strong to
severe.

Flooding on area rivers is likely to persist through the latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should be activated this afternoon.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 28, 2:18 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
218 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             1 E WILLIS              39.73N 95.50W
05/28/2019  E1.50 INCH       BROWN              KS   PUBLIC

&&

JP
Local storm report, May 28, 2:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             4 WSW WOODLAWN          39.77N 95.94W
05/28/2019  E1.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

JP
Local storm report, May 28, 2:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             CIRCLEVILLE             39.51N 95.86W
05/28/2019  E1.75 INCH       JACKSON            KS   PUBLIC

            SOCIAL MEDIA PHOTO. DELAYED REPORT.

&&

JP
Local storm report, May 28, 2:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             SENECA                  39.83N 96.06W
05/28/2019  E1.00 INCH       NEMAHA             KS   PUBLIC

            SOCIAL MEDIA PHOTO.

&&

JP
Local storm report, May 28, 2:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             1 WNW FAIRVIEW          39.85N 95.75W
05/28/2019  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

&&

JP
Local storm report, May 28, 3:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             ONEIDA                  39.87N 95.94W
05/28/2019  E0.88 INCH       NEMAHA             KS   PUBLIC

            LOTS OF DIME AND NICKEL SIZED HAIL.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:42 PM CDTSevere Thunderstorm WarningTOPRepublic48 min
May 27, 11:00 PM CDTTornado WarningTOPRepublic15 min
May 27, 11:11 PM CDTTornado WarningTOPRepublic19 min
May 27, 11:24 PM CDTSevere Thunderstorm WarningTOPRepublic23 min
May 28, 12:51 AM CDTAreal Flood WarningTOPJefferson24 hr
May 28, 10:46 AM CDTSevere Thunderstorm WarningTOPDickinson44 min
May 28, 11:21 AM CDTSpecial Weather StatementTOPGeary24 min
May 28, 11:53 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
May 28, 12:28 PM CDTSpecial Weather StatementTOPGeary17 min
May 28, 12:54 PM CDTSpecial Weather StatementTOPPottawatomie36 min
May 28, 1:04 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Wabaunsee41 min
May 28, 1:37 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson38 min
May 28, 2:13 PM CDTSevere Thunderstorm WarningTOPBrown17 min
May 28, 2:21 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha39 min
May 28, 2:47 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha43 min
May 28, 3:31 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha29 min
May 28, 3:41 PM CDTSpecial Weather StatementTOPLyon34 min
May 28, 4:07 PM CDTSpecial Weather StatementTOPShawnee23 min
May 28, 4:10 PM CDTSpecial Weather StatementTOPLyon, Osage35 min
May 28, 4:21 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee, Wabaunsee39 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningTOPLyon49 min
May 28, 4:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Lyon, Osage, Shawnee, Wabaunsee51 min
May 28, 4:39 PM CDTTornado WarningTOPLyon, Osage51 min
May 28, 4:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee, Wabaunsee47 min
May 28, 5:12 PM CDTFlash Flood WarningTOPLyon4 hr
May 28, 5:25 PM CDTTornado WarningTOPOsage50 min
May 28, 5:26 PM CDTFlash Flood WarningTOPJefferson, Osage, Shawnee, Wabaunsee4 hr
May 28, 5:39 PM CDTFlash Flood WarningTOPOsage8 hr
May 28, 5:41 PM CDTTornado WarningTOPDouglas, Franklin49 min
May 28, 5:55 PM CDTSpecial Weather StatementTOPJefferson35 min
May 28, 5:58 PM CDTSpecial Weather StatementTOPBrown32 min
May 28, 6:11 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDouglas32 min
May 28, 6:18 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatTOPDouglas25 min
May 28, 6:21 PM CDTTornado WarningTOPRepublic39 min
May 28, 6:23 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee3 hr
May 28, 6:46 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage8 hr
May 28, 6:53 PM CDTTornado WarningTOPRepublic, Washington37 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.